Flash Flood, San Bernardino
- When
- January 11, 10:30 AM PST to 10:35 AM PST
- Where
- San Bernardino County, Moonridge
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.233, -116.867
A large mudslide in Moonridge destroyed 2 homes. The residents were out of town at the time and thus escaped injury.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A large mudslide in Moonridge destroyed 2 homes. The residents were out of town at the time and thus escaped injury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 11, 9:30 AM PST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PST TUE JAN 11 2005 .SYNOPSIS...THE LAST IN A SERIES OF PACIFIC STORMS WILL MOVE INLAND TODAY...BRINGING LOCALLY HEAVY SHOWERS. THERE WILL ALSO BE LOCAL STRONG GUSTS WINDS...ESPECIALLY IN THE MOUNTAINS AND HIGH DESERTS. THE SNOW LEVEL WILL LOWER TO NEAR 5000 FEET TODAY. FAIR AND WARMER FOR THE REST OF THIS WEEK UNDER HIGH PRESSURE. WEAK UPPER LEVEL LOW PRESSURE COULD BRING MORE CLOUDS AND COOLING EARLY NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. .SHORT TERM...COLD FRONT MOVING THROUGH THIS MORNING HAS BEEN CAUSING LOCAL HEAVY RAIN...MAINLY IN SAN COUNTY. HOWEVER...SCATTERED SHOWERS AND HEAVY RUNOFF CONTINUES ACROSS THE ENTIRE AREA. THE 12Z NKX SOUNDING WAS A LITTLE UNSTABLE WITH DEEP...MOIST...STRONG WLY FLOW. INCREASING ONSHORE GRADIENTS. COOL...MOIST...UNSTABLE FLOW WILL CONTINUE BEHIND THE FRONT. THIS WILL CAUSE THE PRECIP TO BECOME MORE SHOWERY WITH A BETTER CHANCE OF THUNDERSTORMS...FUNNEL CLOUDS AND WATERSPOUTS TODAY. COULD STILL GET LOCAL HEAVY SHOWERS TODAY WITH THE SNOW LEVEL LOWERING TO NEAR 4500 FEET. GUSTY WINDS WILL ALSO CONTINUE TODAY...MAINLY IN THE MOUNTAINS AND UPPER DESERTS. THE SHOWERS WILL TAPER OFF TONIGHT. CLEARING SKIES WITH WET GROUND WILL RESULT IN RADIATIONAL FOG IN THE LOW LYING AREAS TONIGHT AND AGAIN WED NIGHT. THE FOG WILL BE LOCALLY DENSE. A LITTLE WARMER WED WITH MORE SUN IN DRY N FLOW. OTHERWISE...UPPER RIDGE MOVING OVER THE W ALONG WITH WEAK OFFSHORE FLOW WILL BRING FAIR WEATHER WITH WARMER DAYS THU AND FRI. .LONG TERM...WEAKENING RIDGE SAT FOR CONTINUED FAIR WEATHER. WEAK UPPER LOW SHOULD BRING MORE CLOUDS AND COOLING EARLY NEXT WEEK. THERE COULD BE A SMALL CHANCE OF PRECIP FROM THIS UPPER LOW...HOWEVER PROGS HAVE BEEN TOO INCONSISTENT TO INCLUDE PRECIP IN THE FORECAST YET. && .SGX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 PM TODAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS AND WINTER WEATHER ADVISORY FOR THE SAN DIEGO MOUNTAINS TODAY UNTIL 6 PM TODAY...SEE LAXWSWSGX. WIND ADVISORY UNTIL 6 PM TODAY FOR THE HIGH DESERTS AND MOUNTAINS BELOW THE SNOW LEVEL...SEE LAXNPWSGX. FLOOD WARNING FOR THE SAN LUIS REY RIVER TONIGHT AND FLOOD WARNING FOR THE SAN DIEGO RIVER UNTIL TONIGHT...SEE LAXFLWSGX. FLASH FLOOD WATCH UNTIL TONIGHT FOR ALL ZONES...SEE LAXFFASGX. MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX. SMALL CRAFT ADVISORY THROUGH TONIGHT...SEE LAXCWFSGX. && ATKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 800 PM PST MON JAN 10 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-121400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 800 PM PST MON JAN 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS TODAY...WITH HEAVIEST MOVING THROUGH THIS MORNING. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK. DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS ARE OCCURRING... .DAY ONE... TODAY AND TONIGHT. WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX. WIND ADVISORY FOR THE HIGH DESERTS AND MOUNTAINS UNTIL 6 PM TODAY...SEE LAXNPWSGX. FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...SEE LAXFFASGX. RIVER STATEMENT FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXRVSSGX. FLOOD WARNING FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXFLSSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.. MARINE WEATHER STATEMENT THROUGH WEDNESDAY FOR TIDAL OVERFLOW...SEE LAXMWSSGX. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED. ATKIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
435 AM PST TUE JAN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM FLASH FLOOD FOREST FALLS 34.10N 117.46W
01/11/2005 SAN BERNARDINO CA LAW ENFORCEMENT
MUD SLIDE HAS CLOSED SR38.
&&
ECCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
715 AM PST TUE JAN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM FLOOD EL CAJON 32.80N 116.96W
01/11/2005 SAN DIEGO CA CO-OP OBSERVER
HEAVY RAIN WESTEND OF EL CAJON...ROAD FLOODED 2 LANE
WESTBOUND I-8 NEAR WEST MAIN STREET EXIT.
0642 AM FLOOD SAN DIEGO 32.72N 117.16W
01/11/2005 SAN DIEGO CA CO-OP OBSERVER
HARBISON CANYON RD AT GALLOWAY RD, 50 YARDS NORTH OF THE
INTERSECTION ON THE HARBISON CANYON SIDE, ROAD IS
FLOODED.
&&
SWASONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
801 AM PST TUE JAN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM NON-TSTM WND DMG SAN DIEGO 32.72N 117.16W
01/11/2005 SAN DIEGO CA NEWSPAPER
*** 1 FATAL, 3 INJ *** TREE FELL ON CAR ON SOUTHBOUND
STATE HIGHWAY 163 SOUTH OF WASHINGTON STREET IN BALBOA
PARK. RAIN-SATURATED GROUND MAY HAVE ATTRIBUTED TO THE
TREE FALL.
&&
HORTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
804 AM PST TUE JAN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM NON-TSTM WND DMG SAN DIEGO 32.72N 117.16W
01/11/2005 SAN DIEGO CA NEWSPAPER
*** 1 FATAL, 3 INJ *** TREE FELL ON CAR ON SOUTHBOUND
STATE HIGHWAY 163 SOUTH OF WASHINGTON STREET IN BALBOA
PARK. RAIN-SATURATED GROUND MAY HAVE ATTRIBUTED TO THE
TREE FALL.
&&
HORTONThe Santa Ana Mts radar (KSOX), 85 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5436801.